What is Coumadin Toxicity?
Coumadin is primarily use in the treatment of blood clots and the prevention of deep vein thrombosis. This is a very powerful drug that can cause adverse effects if its serum level is greater than its therapeutic range [1, 2].
What is Coumadin?
The drug Coumadin, with the generic name of Warfarin, is an anticoagulant and is the most widely used drug in this category. It acts by inhibiting the synthesis of coagulation factors in the liver and will prevent coagulation once the remaining factors in the body has been used up. This drug is prescribed to patients who have developed a blood clot in their heart, lungs or in any blood vessel in the body.
It is also prescribed as a prophylaxis to people who have artificial heart valves because of their increased risk for blood clot formation. A more potent formulation of this drug known as superwarfarin is used as a rodenticide. It causes coagulopathy at very small doses. Side effects of this medication include bleeding, joint pains, severe headache, increased bruising and dizziness or weakness. Taking this drug along with aspirin and salicylates is prohibited because it increases the risk of bleeding in patients [1, 2, 3, 4, 5].
How much is Coumadin Toxicity?
The dose of coumadin that is given to patients is very precise and depends on the bleeding time of the patient. It may change during the course of the therapy depending on the response of the patient to the drug. Taking about 500-1000mg of Coumadin over a period of several days can lead to toxicity. Certain factors can also increase the risk for overdosing in coumadin. These include: liver pathology, problems in the kidney and intake of medications that interact with coumadin. Accidental ingestion of as little as 1mg of superwarfarin may cause coagulopathy in humans [2, 6].
The main symptom of a toxicity in coumadin is bleeding. This is not seen immediately after ingesting the drug but is evident at least after 24 hours. The prolongation of the patient’s prothrombin time may be observed in as early as 8-12 hours after the ingestion. Symptoms of the bleeding include hemorrhage in the conjunctiva, heavy vaginal bleeding, presence of blood in the urine, ecchymosis and epistaxis or bleeding from the nose. More serious complications of this condition include intracranial hemorrhage and severe gastrointestinal bleeding [1, 2, 3, 4].
Patient who have suffered from coumadin toxicity must be brought to the hospital immediately. An intravenous access must be established especially if the patient has evident of an active or remote bleeding. Blood loss can be addressed by the infusion of crystalloid solutions.
There may also be a need to transfuse the patient with blood components such as packed red blood cells or frozen plasma. The baseline prothrombin time of the patient must be obtained and this test will be repeated throughout the therapy. Activated charcoal must be administered immediately and this method is preferred over gastric lavage or induced emesis.
Vitamin K1 is not administered unless the prothrombin time is elevated. On the other hand, ingestion of superwarfarin would require the administration of Vitamin K1 for several weeks. Similar to the intentional ingestion of phenobarbital, patients who used coumadin for a suicide attempt must be referred for a psychiatric evaluation. There are cases wherein ingestion of superwarfarin occurred in the setting of child abuse. These patients must be referred to protective services for evaluation [1, 2, 3, 4, 5].
How to prevent Coumadin Toxicity?
In order to prevent coumadin toxicity, the drug must only be taken according to the physician’s prescription. Medication bottles that contain coumadin must be labeled properly and kept in places that are out of children’s reach. Rodenticides that contain superwarfarin must be in a secured cupboard and should not be applied I places where children may accidentally ingest them. Those who are undergoing Coumadin therapy must be monitored for any signs of bleeding. Their prothrombin time must be measured regularly to identify any dosage changes that should be made [1, 2, 6].
An overdose in coumadin is serious and pose as a real risk to individuals who take this drug as part of their treatment. If you can share more information about this occurrence, please feel free to post it in the comment section below.
- Olson, K. R. (2015, December 10). Warfarin and Superwarfarin Toxicity Clinical Presentation. Retrieved from Medscape: http://emedicine.medscape.com/article/821038-overview#a3
- Mayo Clinic Staff. (2015, January 6). Deep vein thrombosis (DVT). Retrieved from Mayo Clinic: http://www.mayoclinic.org/diseases-conditions/deep-vein-thrombosis/in-depth/warfarin-side-effects/art-20047592
- First Databank Inc. (2016, July). Coumadin. Retrieved from WebMD: http://www.webmd.com/drugs/2/drug-4069/coumadin-oral/details#overdose
- Rx List. (2016, January 8). Coumadin. Retrieved from Rx List: http://www.rxlist.com/coumadin-drug/overdosage-contraindications.htm
- Drugs.com. (2016, September 7). Coumadin. Retrieved from Drugs.com: https://www.drugs.com/coumadin.html
- Merad, R., & Galson, S. K. (1997, April). Warfarin. Retrieved from International Programme on Chemical Safety: http://www.inchem.org/documents/pims/chemical/pim563.htm
- Colchicine Toxicity
- Heparin Overdose
- Dilantin Toxicity
- Digitalis Toxicity
- Mold Toxicity
- Fluoride Toxicity
- Gentamicin Toxicity
- Ethylene Glycol Toxicity
- Anticholinergic Toxicity
- Tacrolimus Toxicity